Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 246, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 2005, 12:28 AM CDT for Pecos County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2005, 12:28 AM CDT (05:28 UTC)
- Expired
- Jul 5, 2005, 1:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 103 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1385 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 3207 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 050528
SVRMAF
TXC371-050630-
/O.NEW.KMAF.SV.W.0246.050705T0528Z-050705T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 AM CDT TUE JUL 5 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 130 AM CDT
* AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GIRVIN...OR 11 MILES WEST OF MCCAMEY...MOVING SOUTH AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
GIRVIN...
BAKERSFIELD...
INTERSTATE 10 NEAR BAKERSFIELD...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3126 10258 3075 10268 3074 10211 3099 10218
3107 10237 3122 10247
$$1 follow-up statement
000
WWUS54 KMAF 050601
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 AM CDT TUE JUL 5 2005
TXC371-050630-
/O.CON.KMAF.SV.W.0246.000000T0000Z-050705T0630Z/
PECOS-
100 AM CDT TUE JUL 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM CDT FOR
CENTRAL PECOS COUNTY...
AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5
MILES NORTHWEST OF BAKERSFIELD...MOVING SOUTH AT 20 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
BAKERSFIELD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3105 10262 3075 10268 3074 10211 3099 10226
3107 10237 3110 10248
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:40 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 4, 8:40 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 840 PM CDT MON JUL 4 2005 .UPDATE... STRONG TO SEVERE STORMS MOVING ACROSS EASTERN PERMIAN BASIN... SHOULD CONTINUE EVEN A FEW HOURS AFTER SUNSET. SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF PERMIAN BASIN TIL 06Z. .SHORT TERM... A WELL-DEFINED BOUNDARY SURGED INTO NORTHWEST TEXAS AND THE EASTERN SOUTH PLAINS THIS MORNING AHEAD OF A MCS THAT TRANSLATED ACROSS OKLAHOMA DURING THE OVERNIGHT HOURS. THIS FEATURE HAS SINCE MOVED INTO THE PERMIAN BASIN AND THE FAR SOUTHEAST PLAINS OF NEW MEXICO...AND WAS ROUGHLY LOCATED ALONG A HOBBS...ANDREWS...MIDLAND LINE AT 18Z. IN ADDITION...A DRYLINE EXTENDED EAST OF THE GUADALUPE AND DAVIS MOUNTAIN AREAS. THE ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THESE TWO BOUNDARIES LATE THIS AFTERNOON...AS TEMPERATURES CONTINUE TO WARM INTO THE UPPER 90S/LOW-MID 100S...AND SURFACE DEWPOINTS RANGE FROM THE LOWER-MID 50S ACROSS THE TRANS PECOS TO THE LOWER-MID 60S ACROSS THE EASTERN PERMIAN BASIN. EXPECT SCATTERED CONVECTION TO INITIATE OVER THE PERMIAN BASIN ALONG THE FRONTAL/OUTFLOW BOUNDARY LATER THIS AFTERNOON...WITH MORE ISOLATED CONVECTION POSSIBLE EAST OF THE DRYLINE. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF BECOMING SEVERE QUICKLY GIVEN THE STRONG INSTABILITY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HAVE INCLUDED SEVERE MENTION IN THE WEATHER GRIDS GENERALLY ALONG AND EAST OF A HOBBS...KERMIT...FORT STOCKTON...SANDERSON LINE. MODELS ALSO ARE HINTING AT ANOTHER MCS DEVELOPING IN THE VICINITY OF NORTHEAST NEW MEXICO AND THE TEXAS PANHANDLE TONIGHT. THIS FEATURE MAY EVENTUALLY TRACK SOUTHEAST TOWARD THE NORTHEAST PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS AFTER MIDNIGHT. HAVE TRENDED OVERNIGHT MIN TEMPS CLOSE TO RECENT TRENDS/MET MOS DATA...WHILE FOLLOWING FAIRLY CLOSE TO THE GFS MOS FOR OVERNIGHT WIND AND DEWPOINTS. .LONG TERM... SIMILAR PATTERN SHAPING UP FOR THE NEXT SEVERAL DAYS AS AN UPPER-LEVEL RIDGE OF HIGH PRESSURE REMAINS FIRMLY ANCHORED ACROSS NORTHERN CHIHUAHUA MEXICO AND SOUTHERN NEW MEXICO. NORTHWESTERLY FLOW ALOFT AROUND THIS RIDGE IS ALLOWING MULTIPLE SHORT WAVES TO TRANSLATE SOUTHEASTWARD INTO THE TX PANHANDLE EACH EVENING. TUESDAY THROUGH THURSDAY...EXPECT SHORT WAVES TO ADVANCE INTO SOUTHWESTERN OK AND EASTERN TX PANHANDLE LATE IN THE EVENING. AS EACH IMPULSE MAKES AN APPROACH...THE 850 MB LLJ SHOULD BEGIN TO STRENGTHEN AND DEEPEN. THE PLACEMENT OF RESULTANT MCS/S WILL BE THE MOST CHALLENGING PART OF THE FORECAST. OPTED TO GO WITH 20 POPS IN THE WESTERN ROLLING PLAINS WITH POPS EXTENDING INTO THE HIGHER TERRAIN OF THE DAVIS/GLASS MOUNTAINS AS AN ISOLATED THREAT REMAINS FOR THE ELEVATED HEAT SOURCES EASILY PUNCHING THROUGH ANY AVAILABLE SURFACE CAP. OTHERWISE...NOT MUCH CHANGE HAS BEEN MADE TO THE FORECAST GRIDS AS UPPER HIGH BUILDS SLIGHTLY NORTHWARD INTO THE SOUTHERN AND CENTRAL ROCKIES...THE TREND WILL BE TO LIMIT THE CONVECTIVE ACTIVITY TO MORE LATE AFTERNOON THUNDERSTORMS...AS CONTINUED HOT TEMPERATURES AND FAIRLY MOIST BOUNDARY LAYER CONDITIONS WILL EXIST AND THE PERSISTENT NW FLOW ALOFT PROPAGATES FURTHER TO OUR NORTHEAST. HOT TEMPERATURES WILL PERSIST THROUGH THE REST OF THE WEEK...AS THERMAL LOW LEVEL RIDGING CONTINUES TO ENHANCE ALONG THE LEE SURFACE TROUGH DAILY. TEMPERATURES MAY COOL BY A FEW DEGREES LATE IN THE WEEK AS MODELS HINT OF THE LEE TROUGH RETROGRADING AND THE SURFACE FLOW BACKS A BIT...BUT TEMPERATURES WILL REMAIN NEAR/ABOVE 95 DEGREES FOR MOST AREAS EXCEPT FOR THE HIGHER TERRAIN. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 99 71 97 / 30 10 20 0 CARLSBAD NM 72 102 71 101 / 0 10 20 10 DRYDEN TX 76 101 74 100 / 20 0 10 0 FORT STOCKTON TX 74 102 72 99 / 20 10 10 0 GUADALUPE PASS TX 73 95 70 93 / 0 10 10 10 HOBBS NM 71 102 71 101 / 10 10 20 0 MARFA TX 57 95 62 93 / 10 10 10 10 MIDLAND INTL AIRPORT TX 73 98 73 98 / 30 10 20 0 ODESSA TX 73 98 73 99 / 20 10 20 0 WINK TX 75 105 74 105 / 20 10 20 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21/02
Hazardous weather outlook, Jul 4, 1:45 PM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 145 PM CDT MON JUL 4 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051837- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 145 PM CDT MON JUL 4 2005 (1245 PM MDT MON JUL 4 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING GENERALLY ALONG AND EAST OF A HOBBS...KERMIT...FORT STOCKTON...SANDERSON LINE. LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE PRIMARY HAZARDS. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY CAUSE LOCALIZED FLOODING AND PONDING OF WATER ON AREA ROADWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS MAY BECOME SEVERE AGAIN ON TUESDAY ACROSS THE SOUTHEASTERN NEW MEXICO...THE PERMIAN BASIN...AND PORTIONS OF THE UPPER TRANS PECOS REGION. THE PRIMARY HAZARDS WILL BE LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 4, 7:29 PM CDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 729 PM CDT MON JUL 4 2005 TXZ082-050100- TERRELL TX- 729 PM CDT MON JUL 4 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL TERRELL COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF SANDERSON OVER FAR EASTERN BREWSTER COUNTY AT 729 PM CDT...MOVING EAST AT 5 MPH. PEOPLE IN WEST CENTRAL TERRELL COUNTY...INCLUDING THE CITY OF SANDERSON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 4, 8:23 PM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 823 PM CDT MON JUL 4 2005 TXZ070-050230- REAGAN TX- 823 PM CDT MON JUL 4 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR REAGAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 20 MILES EAST OF NORTH REAGAN FIRE STATION OVER EXTREME NORTHEASTERN REAGAN COUNTY AT 823 PM CDT. THE STORM WAS NEARLY STATIONARY. ADDITIONAL STORMS MAY RAPIDLY DEVELOP OVER CENTRAL AND NORTHERN REAGAN COUNTY. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Jul 5, 12:20 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1220 AM CDT TUE JUL 5 2005 TXZ075-050615- PECOS TX- 1220 AM CDT TUE JUL 5 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF GIRVIN AT 1220 AM CDT...MOVING SOUTH AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 62 min |
| Jul 4, 7:38 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 48 min |
| Jul 4, 8:41 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 50 min |
| Jul 4, 9:23 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 67 min |
| Jul 4, 9:41 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 64 min |
| Jul 4, 9:47 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 58 min |
| Jul 4, 10:30 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 60 min |
| Jul 4, 10:44 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 61 min |
| Jul 4, 11:01 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 59 min |
| Jul 4, 11:57 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.